Advertise Here

Tuesday, November 4, 2014

MUST READ: Nigerians And Paracetamol Consumption


In Nigeria, when certain drugs are advertised for usage, especially common drugs like antimalarials, at the end of the advert, they often say, “If symptoms persist after three days, consult a doctor.” In some other cases, they tell you to consult a doctor “if symptoms persist after five days.”

But, we also see adverts on brands of paracetamol (acetaminophen) which tell you they are for treating “fever, chills and aches,” ending with “if symptoms persist after three days,consult a doctor.” That is as dangerous as a statement can be!

In studies on self-medication in Nigeria, analgesics, where paracetamol belongs, ranks among the most abused. Among the common paracetamols we have in Nigeria include Avipol, Boska, Calpol, Daga, Kaka, Lotemp, Painax, Panda, Pancemol, Panadol, Pentax, Remidol, Saridon P, Uncle Joe, and Piccan for teething, which has diphenhydramine added to the paracetamol. Some of them have “Extra” after their names to mean they also have caffeine.

Chronic usage of paracetamol especially in high doses can damage the liver. Little wonder there has been an increase in liver disease in the country in recent time.
If there is an obvious cause of body ache, or you were involved in exercise, some strenuous work or you have minor sprain or some similar things, or a child has fever after immunisation, the analgesic and antipyretic effects of paracetamol may be enough. But certainly not when there is a fever which cannot be explained, occurring alone, or in association with other symptoms.
The wait for three or five days for the usage of paracetamol when there is fever is usually based on what obtains in some Western countries where the most common cause of fever is a virus, which is often self-limiting. But in Nigeria, it is not a virus. It is malaria or some infection.
I laugh when I see a dubious commercial where the individual is sweating, feverish, with chills and rigour, and pops two tablets of paracetamol and “everything” is “gone,” the person is back to “work”, back to “normal life.”
What a fraud!

I recall with sadness one day while I was at work and a young woman rushed into the consulting room with a pleasant chubby boy infant. But when I examined the baby, he was already stone dead!
It was difficult to accept that that baby was dead, even to me. When I broke the sad news to the mother, she wailed uncontrollably, claiming that the baby had been having fever and she had been using a common brand of paracetamol that ends with “babe”. She said she had been using it as she was “advised.”
You have heard of the child whose mother has been giving him or her “teething medicine” which of course has paracetamol and dyphenhydramine, but ends up being admitted in the hospital. 
Or, the fellow who has been on paracetamol for his fever for days because it is “stress oh,” but ends up in the hospital ward, with exhaustion. Many have been using paracetamol for a headache that won’t go, only to die of stroke because they had been suffering from hypertension that was not detected, all because they wouldn’t seek medical help early. Another person had been using paracetamol for “a long time”, for a so-called nagging headache. It was after a lot of persuasion that they sought proper medical help, and it turned out the person needed eye glasses.
And since they have been using the glasses the headache has not come back. But imagine all the load of paracetamol to the liver!

From a Nigerian perspective perhaps it is even more ominous for the individual if the paracetamol controls the fever! Then, the individual tends to relax, and not taking further action. It is perhaps better for the individual if the paracetamol does not control the fever.
Paradoxically, this is where fake drugs may save lives! Because in this situation, anyone who loves their health will seek medical care if their fever persists.

But you could say that for other people, not Nigerians. Nigerians don’t come early to the hospital. Even with the three or five days, in Nigeria, the wait is usually longer! It could be weeks. And all other sorts of roadside herbal concoction may have been used. A child will only be brought when the child stops feeding, and all other problems have set in, including severe anaemia and even kidney failure.

To those who are marketing paracetamol, please, every advert on any brand of paracetamol mustend with “after you have taken the drug go immediately to see a doctor!” This is particularly so with those with fever, and especially in children.

For you who use paracetamol, be wary of commercials on brands of paracetamol! I cannot overemphasise by saying paracetamol only suppresses fever, while a definitive action is to be taken.

Paracetamol does not cure what is causing the fever! By continually using paracetamol to “suppress” your fever, on yourselves and your loved ones, without seeing a doctor thereafter, you – and your loved ones may be dying silently and slowly. 
A word is enough for the foolish, let alone the wise!

~Dr. Odoemena, medical practitioner, is based in Lagos.

2 comments:

  1. thanks alot.....people need to see dis..

    ReplyDelete